Alert archive / Wyoming / High Wind Warnings in 2018
High Wind Warning 3, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 17, 2018, 9:13 PM MST for Park County, Wyoming. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2018, 9:13 PM MST (04:13 UTC)
- Expired
- Jan 18, 2018, 12:00 PM MST
- In force
- 15 hr
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 4.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1921 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020 WWUS75 KRIW 180413 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 913 PM MST Wed Jan 17 2018 ...Strong Winds Between Cody and Clark Tonight and Thursday Morning... .Strong downslope winds will occasionally push down the mountains into the Cody Foothills tonight through Thursday morning. WYZ003-181100- /O.NEW.KRIW.HW.W.0003.180118T0413Z-180118T1900Z/ Cody Foothills- Including the cities of Cody and Meeteetse 913 PM MST Wed Jan 17 2018 ...HIGH WIND WARNING IN EFFECT UNTIL NOON MST THURSDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect until noon MST Thursday. * TIMING...Tonight through Thursday morning. Winds are expected to diminish below 7500 feet Thursday afternoon. * WINDS...West winds 30 to 40 mph with some gusts near 70 mph between Cody and Clark. * IMPACTS...Strong crosswind along State Highway 120 between Cody and Clark will pose an extreme blowover risk to high-profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
2 follow-up statements
156 WWUS75 KRIW 180756 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1256 AM MST Thu Jan 18 2018 ...Strong Winds Between Cody and Clark this morning... .Strong downslope winds will occasionally push down the mountains into the Cody Foothills through this morning. WYZ003-181900- /O.CON.KRIW.HW.W.0003.000000T0000Z-180118T1900Z/ Cody Foothills- Including the cities of Cody and Meeteetse 1256 AM MST Thu Jan 18 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY... * TIMING...Through this morning. Winds are expected to diminish below 7500 feet this afternoon. * WINDS...West winds 30 to 40 mph with some gusts near 70 mph between Cody and Clark. * IMPACTS...Strong crosswind along State Highway 120 between Cody and Clark will pose an extreme blowover risk to high-profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
535 WWUS75 KRIW 181845 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1145 AM MST Thu Jan 18 2018 WYZ003-181945- /O.EXP.KRIW.HW.W.0003.000000T0000Z-180118T1900Z/ Cody Foothills- Including the cities of Cody and Meeteetse 1145 AM MST Thu Jan 18 2018 ...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY... The threat of high winds across the area has diminished. Therefore, the National Weather Service office in Riverton will allow the high wind warning to expire on time at noon. Overnight and early this morning, winds gusted over 70 mph along highway 120 this wind sensor 8 miles south of Clark. $$ Skrbac
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 17, 12:39 PM MST, 8 hours 34 minutes earlier.
Area forecast discussion, Jan 17, 12:39 PM MST, 8 hours 34 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1239 PM MST Wed Jan 17 2018 .SHORT TERM...This afternoon through Saturday High cirrus and dry conditions will continue this afternoon into tonight. Basins and valleys will remain trapped under inversions, keeping temperatures at or below freezing this afternoon. Winds will begin to increase over the Cody Foothills and Absarokas and the Wind Corridor, from the Green Mountains to Natrona County tonight into Thursday, as the flow aloft turns more SW. This will continue Thursday night into Friday, as a cold front begins to slowly make its way through the forecast area. Have kept winds just below warning criteria for now, but there could be isolated (favored) areas that gust over 60 mph during the day Friday, such as Outer Drive on the south side of Casper. The moist, SW flow will bring steady precipitation to NW portions Thursday night into Friday. Most of this will occur over Yellowstone, as the best jet dynamics and vicinity of the cold front will be located over this area. Otherwise, expect only advisory amounts (6-9 inches) of snow for the higher elevations. Jackson Valley could receive 2 to 4 inches and Star Valley 1 to 2 inches. As the front progresses southward Friday evening, snowfall east of the Divide seems unlikely at this point. However, snow across western portions will spread over southern Lincoln County and into Sweetwater and Natrona counties. The upper low responsible for this will be well to the south, over the Four Corners and eject out over E CO. The best chances for snow from Casper to E Sweetwater County will be due to the deformation band from this system. If this system progresses any further east or south, this will limit snow amounts in these areas. For now, it looks like a slam dunk for major impacts for CYS's area. Either way, snow will gradually subside from NW to SE during the day Saturday. .LONG TERM...Saturday night through Wednesday night The splitting storm system that will eject off the main closed low that is now spinning off the Pacific coast, due west of the Canadian/US border, will have the bulk of the energy well to the south over the Desert Southwest, with the trough axis over us by Saturday night. The ECMWF and the Canadian are still a little slower than the GFS in swinging the axis through. Will still go with the idea that the first few hours of the evening on Saturday will feature mainly upslope snowfall enhanced by sfc ne winds circulating around the Eastern Co sfc low after sfc frontogenesis takes place over our CWA. We can expect about another inch or so of snow in the upslope favored areas from Lander to Casper as well as down in Sweetwater County. Then the sfc flow quickly becomes anticyclonic before 06z Sunday. Behind this exiting weather system, temperatures will be around 10 to 15 degrees colder along with a precip free day Sunday. After the short break in the action, our attention then shifts to the next weather feature tracking east southeast across the Pacific Northwest Sunday night and the Northern Rockies Monday. Snowfall will break out over the far west during the night Sunday night and will continue through Monday. The GFS depicts this feature the most distinctly. The isentropic lift in the far west, ahead of this system, is not depicted with the latest model run as it has been in previous runs. Then after this feature quickly exits the region, the upslope flow will continue to stream off the Pacific as the flow backs and becomes more difluent by Wednesday night ahead of the next Pacific trough. The result will be periods of light snow across the far west Monday night through Wednesday, with snow increasing once again over the far on Wednesday night. After temperatures become colder by Sunday morning, temperatures will remain fairly steady through the middle of next week. Areas east of the divide will remain dry Sunday through Wednesday night. && .AVIATION...For the 00Z TAFS through 00Z Friday West of the Continental Divide...KJAC, KBPI, KPNA and KRKS Increasing southwest flow aloft and high clouds will occur for the rest of this afternoon. Clouds will lower and thicken after 12Z Thursday, as the next Pacific weather system approaches the area, during which time areas of MVFR conditions and mtn obscurations will be found in the far western portion of Wyoming. East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL VFR conditions will prevail through the period. Surface southwest winds 15-25 knots will prevail through the wind corridor through 06z Thursday, vicinity 50SM NE KRKS-KCPR. These winds will increase 06z- 21z Thursday. && .FIRE WEATHER... Mainly dry weather will continue through Thursday. Inversions will continue over the Basins east of the divide, although shallower than in recent days. Mixing and smoke dispersal will be generally poor. A gusty breeze will continue across the southwestern wind corridor from the Red Desert through Natrona County. These winds will continue tonight into Thursday and Friday. Strong winds will also develop over the Absarokas and portions of the Cody Foothills Thursday into Friday. Snow will return to NW portions (especially Yellowstone) Thursday night into Friday. Snow will then spread to the south Friday night into Saturday, with the focus from southern Lincoln and Sweetwater counties over to Natrona. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LaVoie LONG TERM...Lipson AVIATION...Lipson FIRE WEATHER...LaVoie
Hazardous weather outlook, Jan 17, 1:34 AM MST, 19 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 134 AM MST Wed Jan 17 2018 WYZ001>020-022>030-181200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 134 AM MST Wed Jan 17 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday into Thursday night, Strong to possibly high winds are expected in the Absaroka Mountains and in the Northern Cody Foothills. Thursday night into Friday morning, strong to possibly high winds between Jeffrey City and Casper. Late Thursday Night through Saturday, A strong storm system will impact the west with snow and wind Thursday night and Friday. There is a good chance of snow spreading into central and south- central Wyoming Friday night and Saturday. Snow is then expected to end Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Team Riverton
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 12:14 PM MST | Winter Storm Watch | RIW | Fremont, Natrona, Sweetwater | 23 hr |
| Jan 18, 12:14 PM MST | Winter Weather Advisory | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 29 hr |
Nearby
High Wind Warnings in Wyoming, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.